Mustard vesicating agent-induced toxicity in the skin tissue and silibinin as a potential countermeasure
Related Experiment Video
Updated: Mar 19, 2026

High Throughput SiRNA Screening for Chloropicrin and Hydrogen Fluoride-Induced Cornea Epithelial Cell Injury
Published on: June 16, 2018
Neera Tewari-Singh1, Rajesh Agarwal1
1Department of Pharmaceutical Sciences, Skaggs School of Pharmacy and Pharmaceutical Sciences, University of Colorado Anschutz Medical Campus, Aurora, Colorado.
Abstract:
Exposure to the vesicating agents sulfur mustard (SM) and nitrogen mustard (NM) causes severe skin injury with delayed blistering. Depending upon the dose and time of their exposure, edema and erythema develop into blisters, ulceration, necrosis, desquamation, and pigmentation changes, which persist weeks and even years after exposure. Research advances have generated data that have started to explain the probable mechanism of action of vesicant-induced skin toxicity; however, despite these advances, effective and targeted therapies are still deficient. This review highlights studies on two SM analogs, 2-chloroethyl ethyl sulfide (CEES) and NM, and CEES- and NM-induced skin injury mouse models that have substantially added to the knowledge on the complex pathways involved in mustard vesicating agent-induced skin injury. Furthermore, employing these mouse models, studies under the National Institutes of Health Countermeasures Against Chemical Threats program have identified the flavanone silibinin as a novel therapeutic intervention with the potential to be developed as an effective countermeasure against skin injury following exposure to mustard vesicating agents.
More Related Videos
12:37Pharmacologic Induction of Epidermal Melanin and Protection Against Sunburn in a Humanized Mouse Model
Published on: September 7, 2013
04:12Chemical-Induced Skin Carcinogenesis Model Using Dimethylbenz[a]Anthracene and 12-O-Tetradecanoyl Phorbol-13-Acetate DMBA-TPA
Published on: December 19, 2019
Related Concept Videos
Prevention of Further Absorption of Poison
Drug Toxicity: Allergic Reactions